Skip directly to search Skip directly to A to Z list Skip directly to site content
CDC Home

Anticholinergic Poisoning Associated with an Herbal Tea -- New York City, 1994

Inadvertent anticholinergic poisoning can result from consumption of foods contaminated with plants that contain belladonna alkaloids. During March 1994, the New York City Department of Health (NYCDOH) investigated seven cases of anticholinergic poisoning in members of three families; three of the seven ill persons required emergency treatment for characteristic manifestations. For all cases, manifestations occurred within 2 hours after drinking tea made from leaves purchased commercially and labeled as Paraguay tea -- an herbal tea derived from the plant Ilex paraguariensis, which is native to South America. This report summarizes the investigation of these cases.

On March 20, a 39-year-old man and his 38-year-old wife shared a pot of Paraguay tea. Within 30 minutes after drinking the tea, both developed acute symptoms (including agitation and flushed skin). They were transported by ambulance to a local hospital. In the emergency department, the man was disoriented and agitated. Findings on examination included fever (101.2 F {38.4 C}), dilated and nonreactive pupils, and dry skin and oral mucous membranes; bowel sounds were absent. Anticholinergic poisoning was diagnosed based on clinical findings, and the New York City Poison Center (NYCPC) was notified. After treatment with two doses of intravenous physostigmine (2 mg each over 5 minutes), signs and symptoms completely resolved. Findings on examination of the woman included fever (100.8 F {38.2 C}), dilated and nonreactive pupils, and dry skin and oral mucosa. Her symptoms resolved without treatment.

On March 21, a 20-year-old woman drank approximately 1 cup of Paraquay tea; approximately 1 hour later, she presented to a local emergency department with agitation, disorientation, and aphasia that progressed to stupor. Findings on examination included increased pulse (120 beats per minute), oral temperature of 98.2 F (36.8 C), dilated pupils, dry skin, and absent bowel sounds. Anticholinergic syndrome was diagnosed, and the NYCPC was notified. She received gastric lavage, activated charcoal, and a cathartic. Her mental status gradually improved, and she was discharged after 10 hours of observation.

On March 23, four family members shared a pot of tea. Approximately 1 hour later, the 10-year-old son was transported by his parents to a local emergency department because of agitation and restlessness. Findings on examination included increased pulse (120 beats per minute), dilated and nonreactive pupils, flushed skin, dry mucous membranes, and hypoactive bowel sounds. Anticholinergic syndrome was diagnosed, and the NYCPC was notified. After treatment with two doses of intravenous physostigmine (0.5 mg each over 5 minutes), his manifestations resolved. Because the boy's 35-year-old mother and 40-year-old father reported symptoms, including dry mouth, the emergency department physician presumptively diagnosed anticholinergic syndrome in both parents. Their symptoms resolved without treatment. The boy's 18-year-old brother had left home for school immediately after drinking the tea. On returning home during the evening of March 23, he reported confusion and no knowledge of his whereabouts during the day.

At the request of the NYCPC, the emergency department physicians obtained samples of tea from each family for analysis. Samples consisted of packages of dried and chopped leaves and stems wrapped in clear cellophane; the package label identified a New York City distributor of South American foods. Analysis involved soaking 5 g of tea in 50 mL of methanol for 4 hours. From 1 uL of the liquid extract, the belladonna alkaloids atropine, scopolamine, and hyoscyamine were identified by gas chromatography/mass spectrometry. Quantitative analysis was not performed.

Investigations by the NYCDOH, the NYCPC, and the Food and Drug Administration (FDA) indicated that the distributor had purchased the tea directly from farmers and had shipped it in bulk to New York City for packaging. Five cases of 24 packs had been delivered to one grocery store specializing in South American foods. Only one case had been sold; the remaining four cases were subsequently quarantined in accordance with New York City health statutes. The grocery store had no record of persons who had purchased the tea. On March 24, the NYCDOH issued a news release to educate the public about the hazards of drinking the contaminated Paraguay tea. No additional cases of anticholinergic poisoning associated with Paraguay tea were reported. Reported by: WJ Meggs, MD, R Weisman, PharmD, RS Hoffman, MD, R Shih, MD, SM Weimer, PhD, SM Fill, GJ Deannuntis, LR Goldfrank, MD, New York City Poison Center; CK Hsu, MD, S Sabo, MD, P Leo, MD, D Shastry, MD, K Rubin, MD, Elmhurst Hospital Medical Center, New York City; I Constantine, S Somwaru, A Munshi, PhD, Bur for Environmental Investigation, New York State Dept of Health. District Office, and Regional Laboratory, Food and Drug Administration, New York City. Health Studies Br, Div of Environmental Hazards and Health Effects, National Center for Environmental Health, CDC.

Editorial Note

Editorial Note: Paraguay tea is made from the leaves of I. paraguariensis, a 20-foot-tall holly tree indigenous to Argentina, Brazil, and Paraguay. Common names for the plant include mate, yerba mate, and South American holly. The leaves contain caffeine, theophylline, and a nontoxic volatile oil but do not contain belladonna alkaloids.

The dominant clinical features of the cases described in this report (i.e., tachycardia, fever, dilated pupils, and flushed skin) are characteristic of the anticholinergic effects associated with poisoning by belladonna alkaloids (1). In addition, patients responded to physostigmine, the treatment of choice for anticholinergic poisoning. The most likely explanation for the cases in this report is contamination of the Paraguay tea with leaves from a plant containing belladonna alkaloids. Previous reports of inadvertent anticholinergic poisoning resulting from contamination of foods with plants containing belladonna alkaloids have included consumption of hamburger seasoned with seeds from Angels' trumpet (Brugmansia X candida) (2) and consumption of contaminated honey (3), Chinese herbs (4), or porridge (5).

This report underscores the need for persons who use herbal products to report any adverse reactions immediately to health authorities. In 1993, a total of 959 incidents of anticholinergic poisoning associated with consumption of plants containing belladonna alkaloids were reported to poison-control centers in the United States (6); 15 persons had symptoms requiring hospitalization. Because a large number of plants throughout the United States contain belladonna alkaloids, plants harvested for human consumption must be correctly identified. The public should be aware that all herbal products have the potential to be misidentified when collected, mislabeled, contaminated, or adulterated. Physicians and the public should report adverse reactions to herbal products to FDA's MedWatch Program, telephone (800) 332-1088 ({301} 738-7553).

References

  1. Gowdy JM. Stramonium intoxication: review of symptomatology in 212 cases. JAMA 1972; 221:585-7.

  2. CDC. Datura poisoning from hamburger -- Canada. MMWR 1984;33:282-

  3. Marciniak J, Sikorski M. Intoxication with alkaloids of Datura stramonium and Datura inoxia following honey ingestion {Polish}. Pol Tyg Lek 1972;27:1002-3.

  4. Yang MJ, Chen CC. Herbally induced anticholinergic intoxication: a report of three cases {Chinese}. Kao Hsiung I Hsueh Ko Hsueh Tsa Chih 1987;3:133-6.

  5. Rwiza HT. Jimson weed food poisoning: an epidemic at Usangi rural government hospital. Trop Geogr Med 1991;43:85-90.

  6. Litovitz TL, Clark LR, Soloway RA. 1993 Annual report of the Association of Poison Control Centers Toxic Exposure Surveillance System. Am J Emerg Med 1994;12:546-85.




Use of trade names and commercial sources is for identification only and does not imply endorsement by the U.S. Department of Health and Human Services.

References to non-CDC sites on the Internet are provided as a service to MMWR readers and do not constitute or imply endorsement of these organizations or their programs by CDC or the U.S. Department of Health and Human Services. CDC is not responsible for the content of pages found at these sites. URL addresses listed in MMWR were current as of the date of publication.


All MMWR HTML versions of articles are electronic conversions from typeset documents. This conversion might result in character translation or format errors in the HTML version. Users are referred to the electronic PDF version (http://www.cdc.gov/mmwr) and/or the original MMWR paper copy for printable versions of official text, figures, and tables. An original paper copy of this issue can be obtained from the Superintendent of Documents, U.S. Government Printing Office (GPO), Washington, DC 20402-9371; telephone: (202) 512-1800. Contact GPO for current prices.

**Questions or messages regarding errors in formatting should be addressed to mmwrq@cdc.gov.

 
USA.gov: The U.S. Government's Official Web PortalDepartment of Health and Human Services
Centers for Disease Control and Prevention   1600 Clifton Road Atlanta, GA 30329-4027, USA
800-CDC-INFO (800-232-4636) TTY: (888) 232-6348 - Contact CDC–INFO
A-Z Index
  1. A
  2. B
  3. C
  4. D
  5. E
  6. F
  7. G
  8. H
  9. I
  10. J
  11. K
  12. L
  13. M
  14. N
  15. O
  16. P
  17. Q
  18. R
  19. S
  20. T
  21. U
  22. V
  23. W
  24. X
  25. Y
  26. Z
  27. #